Rip Current, San Juan and Vicinity
- When
- January 22, 11:00 AM AST
- Where
- San Juan and Vicinity forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
Man drowned at Condado beach near La Concha hotel.
North to northwest swells of 8 to 10 feet produced dangerous surf conditions and rip currents along the north facing coast of Puerto Rico.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
North to northwest swells of 8 to 10 feet produced dangerous surf conditions and rip currents along the north facing coast of Puerto Rico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Jan 22, 5:15 AM AST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 515 AM AST THU JAN 22 2015 .SYNOPSIS... A MID TO UPPER LEVEL RIDGE WILL CONTINUE OVER THE REGION AT LEAST UNTIL TUESDAY OR WEDNESDAY...WHEN A POLAR TROUGH IS EXPECTED TO REACH THE EASTERN NORTH AMERICA AND WESTERN NORTH ATLANTIC OCEAN. ON THE OTHER HAND..SURFACE TRADE WIND PERTURBATIONS/TROUGH WILL CONTINUE TO MOVE ACROSS THE REGION THROUGH TODAY INTO SATURDAY. IN ADDITION...AND AN EAST NORTHEASTERLY WIND FLOW AT THE SURFACE WILL CONTINUE AT LEAST UNTIL THE END OF THE WEEKEND WHEN SHIFT TO THE SOUTHEAST. && .DISCUSSION... A TRADE WIND EASTERLY PERTURBATION/TROUGH WILL CONTINUE TO CREATE ENOUGH INSTABILITY TO PRODUCE ISOLATED TO SCATTERED SHOWERS ACROSS THE NORTHERN AND EASTERN COASTAL AREAS OF PR AND USVI DURING THE MORNING PERIOD. FOR THE AFTERNOON HOURS...SCATTERED SHOWERS ARE EXPECTED MAINLY ACROSS WESTERN PUERTO RICO AND THE LOCAL WATERS. HOWEVER...SHOWER ACTIVITY WILL BE SHALLOW DUE TO THE MID TO UPPER LEVEL RIDGE LOCATED OVER THE REGION. THE GFS IS STILL SUGGESTING A DRYING TREND AFTER THIS PERTURBATIONS LEAVES THE AREA ON SATURDAY...HOWEVER WET TRADES ARE EXPECTED TO CONTINUE DURING THE WEEKEND. AS A RESULT...PASSING SHOWERS ACROSS THE EASTERN SECTIONS OF PR AND U.S.V.I DURING THE OVERNIGHT AND MORNING HOURS WILL CONTINUE...FOLLOWED BY AFTERNOON CONVECTION ACROSS THE INTERIOR AND WESTERN PORTIONS OF THE ISLAND. IN ADDITION...SOUTHEAST WINDS AT LOWER LEVELS WILL CAUSE WARMER THAN NORMAL TEMPERATURES MAINLY ON THE NORTH COAST OF PUERTO RICO FROM LATE THIS WEEKEND INTO NEXT WEEK. NEXT WEEK A POLAR TROUGH WILL ERODE THE LOCAL RIDGE PATTERN AND A DEEP LOW PRESSURE WILL FORM OVER THE NW ATLC BY TUESDAY INTO WEDNESDAY... THEREFORE THE RISK OF SHOWERS AND THUNDERSTORMS WILL INCREASE BY MID WEEK. && .AVIATION...MASS OF MOISTURE BRINGING SCT SHRA WITH BRIEF MVFR CIGS TO TJNR AND TJBQ IN ENE FLOW. MTN OBSCURATIONS N AND E PR. SHRA DVLPG OVR WRN PR AFT 22/16Z WITH BRIEF MVFR TJMZ AND MTN OBSCURATIONS. LLVL WINDS BLO FL100 ENE 5 TO 15 KNOTS. && .MARINE...EXPECT WINDS OF 5 TO 16 KTS AND SEAS BETWEEN 4 AND 5 FEET ACROSS THE ATLANTIC WATERS. FOR THE CARIBBEAN WATERS EXPECT...WINDS OF 5 TO 15 KTS AND SEAS BETWEEN 2 AND 4 FEET. BEACH GOERS SHOULD BE CAUTIOUS DUE TO A MODERATE RISK FOR RIP CURRENTS ALONG MANY OF THE ATLANTIC BEACHES. && .PRELIMINARY POINT TEMPS/POPS... SJU 84 75 85 73 / 30 30 30 20 STT 84 74 84 72 / 30 40 30 20 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. COASTAL WATERS...NONE. && 12/27
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 525 AM AST THU JAN 22 2015 AMZ710>745-PRZ001>013-230930- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 525 AM AST THU JAN 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A MODERATE RISK OF RIP CURRENTS EXISTS ALONG THE NORTHERN COASTS OF PUERTO RICO AND CULEBRA. NO OTHER HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MODERATE RISK OF RIP CURRENTS EXISTS ALONG THE NORTHERN COASTS OF PUERTO RICO AND CULEBRA ON FRIDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT ANTICIPATED. AMZ715-725-VIZ001-002-230930- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 525 AM AST THU JAN 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A MODERATE RISK OF RIP CURRENTS EXISTS ALONG THE NORTHERN COASTS OF SAINT THOMAS AND SAINT JOHN. NO OTHER HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MODERATE RISK OF RIP CURRENTS EXISTS ALONG THE NORTHERN COASTS OF SAINT THOMAS AND SAINT JOHN ON FRIDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT ANTICIPATED.
1 rip current. Local standard time, as filed.
Man drowned at Condado beach near La Concha hotel.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, San Juan and Vicinity | 2015-01-22 | 60 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, January 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556892.